Missouri, 2020

Hail in Missouri, July 19, 2020

July 19, 2020 · NWS SGF · 1 event in 1 county or zone

An isolated strong storm produced nickle sized hail, areas of heavy rain and up to 50 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong storm produced nickle sized hail, areas of heavy rain and up to 50 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 19, 5:33 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 19, 5:33 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
633 PM CDT Sun Jul 19 2020

.SHORT TERM...(Today through Monday)
Issued at 245 PM CDT Sun Jul 19 2020

As well depicted on satellite, the frontal boundary associated
with the shortwave over the northern Great Lakes has lost its push
over Missouri and meanders between I-70 and Highway 54 early this
afternoon. Also depicted well to the south of the front was plenty
of sunshine that has resulted in heat indices ranging from the
upper 90s to low 100s.

Short range challenge...and for that matter the forecast as a
whole...will be the extent of thunderstorm development. CAMs
models continue to depict varied amount of thunderstorms along the
front beginning around 4 PM/21z lasting into this evening...with
the better coverage extending west to east across central
Missouri.

With precipitable water reduced down into the 1.7-1.8
range, the threat for flooding has moderated somewhat; however
slow movement and potential for training cells along the front
remain a concern.

The good news is slightly drier and not quite as hot temperatures
are in store starting Monday and the Heat Advisory will be
allowed to expire this evening.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Jul 19 2020

Attention then forward to the potential for another cluster of
nighttime thunderstorms Monday night as a shortwave in the
northern stream advects across the northern tier of the country
and some shortwave energy rotates around the periphery of the
western edge of the upper ridge. At this time the better potential
for storms and heavier rainfall is expected to be west and north
of the forecast area but confidence is limited in this solution.

The Central Plains will continue to find itself on the southern
side of the westerlies leading to limited organized storm events
through the work week before the upper ridge builds back in toward
next weekend...keeping our spell of hot mainly dry weather intact.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 629 PM CDT Sun Jul 19 2020

There are chances for precipitation at all sites through much of
the TAF period, but the chances are quite low and conditional.
Best chances are at KSGF Monday afternoon, so included a PROB30
group for that. Otherwise, light winds and VFR conditions are
expected to persist.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Heat Advisory until 9 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Titus
Hazardous weather outlook, Jul 19, 2:38 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
338 PM CDT Sun Jul 19 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
338 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Significant excessive heat risk.

DISCUSSION...

A Heat Advisory is in effect into the early evening with heat
indices in the upper 90s to low 100s.

Thunderstorms will increase rapidly along a west to east
orientated frontal boundary over central Missouri. With good
instability but weak shear some marginally severe storms may
produce winds to 60 mph and small hail. The storms will also
produce locally heavy rain resulting in a limited flood threat
lasting into the night primarily north of Highway 54.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Overnight thunderstorms will likely continue into Monday morning
with better chances north of Highway 54. The greatest coverage
from these storms will be for flash flooding over northern
sections of the outlook area from west central into central
Missouri.

Another round of storms is expected late Monday into Tuesday with
a marginal/limited risk for severe storms along with pockets of
heavy rain and flooding.

Scattered, generally short lived, thunderstorms will be possible
on a daily basis Wednesday and Thursday primarily during the
afternoon, early evening and early morning hours.

Afternoon heat index values in the upper 90s to around 105
degrees are expected on a Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Special weather statement, Jul 19, 5:28 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
628 PM CDT Sun Jul 19 2020

MOZ055-192345-
Benton MO-
628 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENTON COUNTY UNTIL 645
PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warsaw, moving northeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Truman Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3818 9338 3826 9346 3837 9335 3830 9326
      3820 9319
TIME...MOT...LOC 2327Z 239DEG 5KT 3824 9337

Schaumann
Local storm report, Jul 19, 5:59 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     1 NNE STELLA            36.78N 94.18W
07/16/2020                   NEWTON             MO   PUBLIC

            WINDS DAMAGED TWO TREES. TOP PARTS BROKEN
            OFF. O HIGHWAY AND REDBUD WIND DAMAGED AN
            OLD HAY BARN., ABOUT 1 MILE NORTH OF OUR
            LOCATION, ANOTHER OLD TREE UPROOTED. VIA
            SOCIAL MEDIA. DELAYED REPORT.

&&

TEO
Special weather statement, Jul 19, 6:38 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
738 PM CDT Sun Jul 19 2020

MOZ068-079-080-200115-
Dallas MO-Polk MO-Hickory MO-
738 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HICKORY...
NORTHWESTERN DALLAS AND NORTHEASTERN POLK COUNTIES UNTIL 815 PM
CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bolivar, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pomme de Terre Lake...            Pittsburg...
Polk...                           Urbana...
Louisburg...                      Goodson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Pomme de Terre Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3766 9341 3775 9344 3784 9340 3788 9312
      3776 9308 3764 9312
TIME...MOT...LOC 0037Z 274DEG 12KT 3775 9335

Schaumann
Special weather statement, Jul 19, 7:15 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
815 PM CDT Sun Jul 19 2020

MOZ058-070-071-083-200200-
Dent MO-Maries MO-Phelps MO-Pulaski MO-
815 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARIES...NORTHWESTERN
DENT...EAST CENTRAL PULASKI AND PHELPS COUNTIES UNTIL 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belle to near Rolla to Fort Leonard Wood.
Movement was northeast at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rolla...                          Northern Fort Leonard Wood...
St. Robert...                     St. James...
Belle...                          Doolittle...
Newburg...                        Edgar Springs...
Devil's Elbow...                  Vichy...
Lake Spring...                    Anutt...
Northwye...                       Lecoma...
Jerome...                         Rosati...

This includes Interstate 44 between mile markers 164 and 169, and
between mile markers 171 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3827 9164 3816 9164 3815 9153 3779 9153
      3778 9151 3765 9166 3772 9224 3794 9198
      3826 9178 3829 9171 3829 9165
TIME...MOT...LOC 0115Z 239DEG 7KT 3820 9170 3795 9182 3774 9207

Schaumann
Local storm report, Jul 19, 7:25 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     3 NE POWELL             36.66N 94.15W
07/17/2020                   MCDONALD           MO   PUBLIC

            NEAR PINE LOG ROAD AND MAIL RD JUNCTION IN
            MCDONALD COUNTY SUFFERED HEAVY TREE LOSS AND
            SOME STRUCTURAL DAMAGE. VIA SOCIAL MEDIA.
            DELAYED REPORT. TIME BASED ON RADAR.

&&

TEO
Special weather statement, Jul 19, 7:27 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
827 PM CDT Sun Jul 19 2020

KSZ073-200215-
Bourbon KS-
827 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 915 PM
CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redfield, or 11 miles west of Fort Scott, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Redfield...                       Mapleton...
Harding...                        Pawnee Station...
Hiattville...                     Petersburg...
Hammond...                        Devon...
Garland...                        Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3804 9508 3804 9490 3795 9462 3767 9462
      3773 9509
TIME...MOT...LOC 0127Z 312DEG 11KT 3789 9491

Schaumann

The radar

The Springfield radar (KSGF), 22 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dade

When
July 19, 7:31 PM CST
Where
Dade County, 4.4 mi E of Emmet
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.330, -93.620

Nickle sized hail and winds near 50 mph were estimated on Highway 60 at the Greene and Dade county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912797.